Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 121, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 9, 2011, 3:31 AM CDT for Montgomery County, Page County, Iowa. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2011, 3:31 AM CDT (08:31 UTC)
- Expired
- Jun 9, 2011, 4:15 AM CDT
- In force
- 44 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Montgomery County, IA, Page County, IA
The radar
The Omaha radar (KOAX), 113 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 3:40 AM CDT | HAIL 1 | Stanton, IA | LATE REPORT. FROM STORMS THAT MOVED THROUGH IN THE MIDDLE OF THE NIGHT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -750 J/kg
- Mixed-layer LCL
- 1906 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 497 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
047 WUUS53 KOAX 090831 SVROAX IAC137-145-090915- /O.NEW.KOAX.SV.W.0121.110609T0831Z-110609T0915Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 331 AM CDT THU JUN 9 2011 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MONTGOMERY COUNTY IN SOUTHWEST IOWA... NORTHERN PAGE COUNTY IN SOUTHWEST IOWA... * UNTIL 415 AM CDT * AT 330 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR ESSEX...OR 30 MILES NORTH OF TARKIO...AND MOVING NORTHEAST AT 35 MPH. * LOCATIONS IMPACTED INCLUDE... RED OAK...STANTON...VILLISCA...COBURG...HEPBURN AND VIKING LAKE STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE MAIN THREAT IS HAIL ONE INCH IN DIAMETER OR LARGER. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. && LAT...LON 4111 9494 4085 9493 4075 9533 4097 9537 TIME...MOT...LOC 0831Z 245DEG 30KT 4087 9527 WIND...HAIL <50MPH 1.00IN $$ DEWALD
4 follow-up statements
424 WWUS53 KOAX 090838 SVSOAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 338 AM CDT THU JUN 9 2011 IAC137-145-090915- /O.CON.KOAX.SV.W.0121.000000T0000Z-110609T0915Z/ PAGE IA-MONTGOMERY IA- 338 AM CDT THU JUN 9 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN MONTGOMERY AND NORTHERN PAGE COUNTIES UNTIL 415 AM CDT... AT 334 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. THIS STORM WAS LOCATED 5 MILES NORTHEAST OF ESSEX...OR 32 MILES NORTH OF TARKIO...MOVING NORTHEAST AT 45 MPH. LOCATIONS IMPACTED INCLUDE... STANTON...VILLISCA...HEPBURN AND VIKING LAKE STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS. SEVERE THUNDERSTORMS CAN PRODUCE LARGE HAIL...DAMAGING WINDS...FREQUENT LIGHTNING AND VERY HEAVY RAIN. && LAT...LON 4076 9529 4098 9533 4111 9494 4085 9493 TIME...MOT...LOC 0838Z 230DEG 38KT 4092 9519 WIND...HAIL <50MPH 1.50IN $$ DEWALD
910 WWUS53 KOAX 090845 SVSOAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 345 AM CDT THU JUN 9 2011 IAC137-145-090915- /O.CON.KOAX.SV.W.0121.000000T0000Z-110609T0915Z/ PAGE IA-MONTGOMERY IA- 345 AM CDT THU JUN 9 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN MONTGOMERY AND NORTHEASTERN PAGE COUNTIES UNTIL 415 AM CDT... AT 344 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. THIS STORM WAS LOCATED NEAR STANTON...OR 38 MILES NORTH OF TARKIO...MOVING NORTHEAST AT 45 MPH. LOCATIONS IMPACTED INCLUDE... VILLISCA AND VIKING LAKE STATE PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE MAIN THREAT IS HAIL ONE INCH IN DIAMETER OR LARGER. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. SEVERE THUNDERSTORMS CAN ALSO PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER HOUR...DEADLY LIGHTNING AND VERY HEAVY RAIN. && LAT...LON 4083 9519 4099 9523 4111 9494 4090 9494 TIME...MOT...LOC 0846Z 230DEG 38KT 4097 9511 WIND...HAIL <50MPH 1.50IN $$ DEWALD
582 WWUS53 KOAX 090856 SVSOAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 356 AM CDT THU JUN 9 2011 IAC145-090906- /O.CAN.KOAX.SV.W.0121.000000T0000Z-110609T0915Z/ PAGE IA- 356 AM CDT THU JUN 9 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PAGE COUNTY IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 4090 9494 4090 9510 4101 9514 4111 9494 TIME...MOT...LOC 0856Z 239DEG 42KT 4102 9495 $$ IAC137-090915- /O.CON.KOAX.SV.W.0121.000000T0000Z-110609T0915Z/ MONTGOMERY IA- 356 AM CDT THU JUN 9 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN MONTGOMERY COUNTY UNTIL 415 AM CDT... AT 353 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 5 MILES NORTH OF VILLISCA...OR 44 MILES NORTHEAST OF TARKIO...MOVING NORTHEAST AT 45 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF EXTREME EASTERN MONTGOMERY COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE MAIN THREAT IS HAIL ONE INCH IN DIAMETER OR LARGER. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. && LAT...LON 4090 9494 4090 9510 4101 9514 4111 9494 TIME...MOT...LOC 0856Z 239DEG 42KT 4102 9495 WIND...HAIL <50MPH 1.00IN $$ DEWALD
549 WWUS53 KOAX 090909 SVSOAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 409 AM CDT THU JUN 9 2011 IAC137-090919- /O.EXP.KOAX.SV.W.0121.000000T0000Z-110609T0915Z/ MONTGOMERY IA- 409 AM CDT THU JUN 9 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONTGOMERY COUNTY WILL EXPIRE AT 415 AM CDT... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND HAD MOVED OUT OF THE WARNED AREA. THE STORM LIKELY PRODUCED LARGE HAIL...MAINLY IN RURAL AREAS FROM COBURG TO STANTON. PLEASE REPORT SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4090 9494 4090 9510 4101 9514 4111 9494 TIME...MOT...LOC 0909Z 239DEG 42KT 4110 9477 $$ DEWALD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:58 AM CDT, 33 minutes earlier.
Area forecast discussion, Jun 9, 2:58 AM CDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 258 AM CDT THU JUN 9 2011 .DISCUSSION...TODAY THROUGH SATURDAY NIGHT ELEVATED CONVECTION BEGINNING TO LIGHT UP THIS MORNING ALONG THE I-80 CORRIDOR WITHIN AREA OF DEEP MOISTURE CONVERGENCE ASSOCIATED WITH WELL DEFINED AND VERY SLOW MOVING COLD FRONT EXTENDING FROM ERN IA TO SWRN KS. THE BIG QUESTION IS HOW THIS SFC FRONT WILL MEANDER OVER THE NEXT 48HRS OR SO GIVEN THAN THE MODELS ARE ADVERTISING THE UPPER JET WILL FOR THE MOST PART REMAIN ORIENTED SW-NE OVER THE CNTRL PLAINS. ALTHOUGH NAM AND GFS NOT SHOWING THIS...LATEST 3KM-HRRR AND RUC13 ARE INDICATING THE FRONT WILL SLOW DOWN AND HANG IN THE VICINITY OF THE SRN CWA THRU LATE THIS MORNING...THEN LIFT BACK NORTH THIS AFTERNOON AS SFC LOW PRESSURE CIRCULATION PUSHES INTO CNTRL KS. THRU TONIGHT THEN...EXPECT SHORTWAVE/VORT MAX MOVING ACROSS THE DAKOTAS WILL NUDGE SFC BNDRY BACK SOUTH AND INDUCE ADDITIONAL CONVECTION ALONG CONVERGENT ZONE IN MOIST/UNSTABLE ENVIRONMENT. BULK OF COLD AIR ADVECTION THEN FILTERS INTO THE CNTRL PLAINS ON FRIDAY WITH MODELS ADVERTISING MOISTURE POOLING/DESTABILIZATION OVER THE SRN CWA IN THE AFTN. SEVERE POTENTIAL APPEARS TO BE SOUTH OF THE CWA...BUT CANNOT DISCOUNT STRONG STORMS DEVELOPING SOUTH OF I-80. DRY AND UNSEASONABLY COOL THEN ON SATURDAY AS SFC HIGH PRESSURE PREVAILS OVER THE REGION. OTHERWISE APPEARS TO BE A SLIGHT CHANCE FOR STORMS DEVELOPING ON THE WRN CWA PERIPHERY SATURDAY NIGHT WHEN INSTABILITY/LLVL MOISTURE AXIS SETS UP FROM KS INTO CNTRL NEB. THUS WILL INCLUDE SMALL OVERNIGHT POPS. DEE && .AVIATION... TAF SITES KOFK/KOMA/KLNK 06Z TAFS SOMEWHAT COMPLICATED FORECAST SCENARIO FOR THE TAFS THIS PERIOD WITH UNCERTAINTIES REGARDING CONVECTION AND EXACTLY WHEN IT MIGHT AFFECT INDIVIDUAL TAF SITES. SCATTERED THUNDERSTORMS MOVING THROUGH THE I80 VICINITY EARLY THIS MORNING LOOKED LIKE IT INITIALLY COULD CLIP BOTH KLNK/KOMA ALTHOUGH NOW APPEARS IT MAY STAY TO THE NORTH...UNLESS NEW CONVECTION DEVELOPS. LATER ON...EXPECTING ADDITIONAL CONVECTION TO AFFECT KLNK/KOMA BY 10/00Z...AND POSSIBLY AT KOFK. ALSO WILL HAVE TO MONITOR FOR MVFR CEILINGS DEVELOPING BY 15-18Z...WITH NORTHEASTERLY WINDS AT 12 KNOTS SUSTAINED...WITH GUSTS UP TO 18-22 KNOTS. WALDO && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR IAZ090. &&
Hazardous weather outlook, Jun 8, 9:24 PM CDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 924 PM CDT WED JUN 8 2011 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-091630- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 924 PM CDT WED JUN 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...TONIGHT AND THURSDAY SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...ESPECIALLY ALONG AND SOUTH OF THE INTERSTATE 80 CORRIDOR. A FEW STORMS COULD PRODUCE MARGINALLY SEVERE HAIL. A LOW LEVEL JET WILL START FEEDING UNSTABLE AIR NORTH OF A FRONT THAT IS FORECAST TO STALL IN NORTHEAST KANSAS AND NORTHWEST MISSOURI. THUNDERSTORMS COULD LINGER OVER THE AREA INTO THURSDAY MORNING BEFORE POSSIBLY STRENGTHENING AGAIN FROM LATE THURSDAY AFTERNOON INTO THURSDAY NIGHT. A FEW STORMS COULD BE SEVERE FROM LATE THURSDAY AFTERNOON INTO LATE THURSDAY EVENING WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. THE THREAT AREA IS MOSTLY ALONG AND SOUTH OF A COLUMBUS NEBRASKA TO ONAWA IOWA LINE. MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER. .DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY THUNDERSTORMS WILL LINGER OVER THE AREA THURSDAY NIGHT AS THE FRONT LIFTS BACK NORTH INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA. BESIDES THE SEVERE WEATHER THREAT LATE THURSDAY...LOCALLY HEAVY RAIN MAY OCCUR ALONG AND EAST OF THE MISSOURI RIVER. INTERMITTENT CHANCES FOR THUNDERSTORMS RETURN FROM SATURDAY NIGHT THROUGH TUESDAY NIGHT. FLOODING WILL CONTINUE ALONG THE MISSOURI RIVER...WITH INCREASING RIVER LEVELS EXPECTED THROUGH NEXT WEEK AND BEYOND AS OUTFLOWS FROM GAVINS POINT DAM CONTINUE TO INCREASE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY NOT BE NEEDED TONIGHT BUT ACTIVATION MAY BE REQUIRED LATE THURSDAY AFTERNOON AND EVENING. CHERMOK
In the hours before
Local storm report, Jun 9, 1:06 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
106 AM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 AM HAIL PALMYRA 40.71N 96.39W
06/09/2011 E1.00 INCH OTOE NE TRAINED SPOTTER
&&
VDEWALDLocal storm report, Jun 9, 1:12 AM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
112 AM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0103 AM HAIL BENNET 40.68N 96.51W
06/09/2011 E1.00 INCH LANCASTER NE TRAINED SPOTTER
HAIL LASTED ABOUT 10 MINUTES.
&&
VDEWALDLocal storm report, Jun 9, 1:41 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
141 AM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM HAIL 3 S LINCOLN 40.77N 96.68W
06/09/2011 M1.00 INCH LANCASTER NE TRAINED SPOTTER
NEAR 27TH AND HIGHWAY 2.
&&
VDEWALDSpecial weather statement, Jun 9, 1:50 AM CDT, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 150 AM CDT THU JUN 9 2011 IAZ056-090730- SHELBY IA- 150 AM CDT THU JUN 9 2011 ...SPECIAL WEATHER STATEMENT FOR SOUTHERN SHELBY COUNTY UNTIL 230 AM CDT... AT 145 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF HARLAN...OR 41 MILES NORTHEAST OF OMAHA...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES OR NICKLES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ELK HORN... PRAIRIE ROSE STATE PARK... ELK HORN CREEK RECREATION AREA... DEWALD
Special weather statement, Jun 9, 2:25 AM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 225 AM CDT THU JUN 9 2011 IAZ056-090815- SHELBY IA- 225 AM CDT THU JUN 9 2011 ...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN SHELBY COUNTY UNTIL 315 AM CDT... AT 223 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ELK HORN...OR 50 MILES NORTHEAST OF OMAHA...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ELK HORN... ELK HORN CREEK RECREATION AREA... DEWALD
Local storm report, Jun 9, 3:17 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
317 AM CDT THU JUN 09 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM HAIL 5 ESE LINCOLN 40.78N 96.61W
06/09/2011 E1.75 INCH LANCASTER NE OTHER FEDERAL
NEAR 84TH AND VAN DORN.
&&
VDEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 9:39 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 28 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.